Kansas, 2022

Drought in Kansas, November 1 to 30, 2022

November 1 to 30, 2022 · NWS SGF · 3 events in 3 counties and zones

Exceptional (D4) Drought conditions continued across portions of southeastern Kansas. Drought conditions continued over most of southeastern Kansas during the month despite some rainfall.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Exceptional (D4) Drought conditions continued across portions of southeastern Kansas. Drought conditions continued over most of southeastern Kansas during the month despite some rainfall. Across southeastern Kansas, D3 (Extreme Drought) to D4 (Significant Drought) persisted with little change. The primary impacts of the drought occurred in the agricultural communities. Hay growth was impacted along with reports of crop failures, dry stock ponds and low flows on some streams and rivers. Final reports of damages will be placed in the last month the drought occurred in the counties impacted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 31, 10:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Oct 31, 10:50 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1150 PM CDT Mon Oct 31 2022

...Updated 06Z Aviation Discussion...

Key Messages:

1. Warm and dry conditions through Friday.

2. Widespread beneficial rainfall expected Saturday into Sunday.

.SHORT TERM...(This evening through Friday)

Despite the cloud cover, fog, and light rain this morning,
fantastic weather evolved across the area as skies cleared and
temperatures warmed into the 60s and 70s. A major pattern change
was underway, which will bring temperatures into the 70s on an
afternoon basis through Friday, while overnight lows cool into the
40s and 50s.

A large upper level disturbance will take a southern track along
Interstate 20 through the work week, keeping all active weather
across the Deep South. No hazardous weather is expected through
Friday.

.LONG TERM...(Friday night through Monday)

Models have been very consistent with developing a large closed
off mid-latitude cyclone over the Mountain West by Thursday. This
feature will progress eastward and draw deep moisture northward from
the Gulf of Mexico, setting the stage for some much needed
rainfall across the eastern Plains and Missouri Ozarks region.

This rain is most likely to spread into southeast Kansas and
western Missouri by Saturday morning, and slowly advance eastward
through the Ozarks. It's possible that rainfall rates will be high
at times given the signal for a Caribbean plume of moisture that
is expected to feed into the cyclone. Given the ongoing drought
conditions and low streamflows, we are not messaging any flooding
at this time. The progressive nature of the system overall would
limit rainfall amounts to a certain degree. However, this rainfall
will still be substantial toward improving the ongoing drought.

We will need to monitor model trends regarding instability. If
sufficient instability can evolve across the region, then
organized storms would be possible given the shear and large scale
ascent expected. Sometimes instability can be difficult to come by
with vertically stacked and closed off systems like this.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1150 PM CDT Mon Oct 31 2022

High confidence in VFR conditions prevailing through the TAF
period. Winds remain light out of the south/southwest around 5
knots or less through the early morning, becoming 5 to 10 knots
through the late morning into the afternoon. Dry weather continues
with plenty of sunshine.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Perez
Hazardous weather outlook, Oct 31, 6:50 PM CST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
750 PM CDT Mon Oct 31 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
750 PM CDT Mon Oct 31 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Saturday.

Rain and thunderstorm chances will increase late Friday night
into the weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Perez

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Bourbon

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Bourbon forecast zone
Reported by
Drought Monitor
Coordinates
37.855, -94.849 (the zone’s center; the record gives no point)

Drought conditions continued across the region through the month of November though rainfall through the month allowed for some improvement in drought conditions. The US Drought Monitor indicated the southwestern corner of the county as remaining in Extreme (D3) Drought with the remainder of the county in Severe (D2) Drought. Impacts across the region were primarily felt in larger scale agriculture including row crops and hay. Farm and stock ponds saw some improvements ground water levels and reservoirs. Monetary losses will be included in future reported when the drought ends and loses are assessed.

Drought, Crawford

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Drought Monitor
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

Drought conditions continued across the region through the month of November though rainfall through the month allowed for some improvement in drought conditions. The US Drought Monitor indicated the western portions of the county as remaining in Exceptional (D4) Drought with the remainder of the county in Extreme (D3) Drought. Impacts across the region were primarily felt in larger scale agriculture including row crops and hay. Farm and stock ponds saw some improvements ground water levels and reservoirs. Monetary losses will be included in future reported when the drought ends and loses are assessed.

Drought, Cherokee

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
37.169, -94.846 (the zone’s center; the record gives no point)

Drought conditions continued across the region through the month of November though rainfall through the month allowed for some improvement in drought conditions. The US Drought Monitor indicated the western half of the county as remaining in Exceptional (D4) Drought with the remainder of the county in Extreme (D3) Drought. Impacts across the region were primarily felt in larger scale agriculture including row crops and hay. Farm and stock ponds saw some improvements ground water levels and reservoirs. Monetary losses will be included in future reported when the drought ends and loses are assessed.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1065532, 1065533, 1065534.